Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 135, NWS Des Moines, IA

July 28, 200816 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 28, 2008, 1:18 AM CDT for 16 counties in Iowa. It was in force for 6 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 1:18 AM CDT (06:18 UTC)
Expired
Jul 28, 2008, 7:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Adair County, IA, Appanoose County, IA, Audubon County, IA, Carroll County, IA, Clarke County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Union County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:03 AM CDTFLASH FLOOD4 Ene Truro, IAFLASH FLOODING REPORTED WITH 5 FEET OF WATER OVER THE ENTRANCE AND EXIT RAMPS AT MILE POST 47.
Jul 28, 2:35 AM CDTFLASH FLOOD2 Sse Osceola, IAWHITEBREST CREEK OUT OF ITS BANKS. SHALLOW WATER OVER HIGHWAY 69. FROM CLARKE COUNTY DISPATCH.
Jul 28, 2:36 AM CDTFLASH FLOODTruro, IASTREET FLOODING.
Jul 28, 2:36 AM CDTFLASH FLOODWinterset, IASTREET FLOODING ON MANY STREETS IN WINTERSET.
Jul 28, 2:46 AM CDTFLASH FLOOD2 Wnw Truro, IASTREET FLOODING AND ONE FOOT DEEP WATER FLOWING OVER EMERSON STREET.
Jul 28, 2:58 AM CDTFLASH FLOODStuart, IASW 7TH NEAR THE CARE CENTER HAS 3-4 INCHES OF WATER OVER THE ROAD WITH STALLED CARS.
Jul 28, 5:53 AM CDTHEAVY RAIN 6.72Guthrie Center, IABETWEEN 1220 AM AND 550 AM. BASEMENT FLOODING
Jul 28, 5:56 AM CDTHEAVY RAIN 3.5Lorimor, IASINCE 300 AM. FROM KCCI TV VIEWER
Jul 28, 6:00 AM CDTHEAVY RAIN 4.7New Virginia, IAMEASURED BETWEEN MIDNIGHT AND 6 AM.
Jul 28, 6:40 AM CDTFLASH FLOOD3 Ese Osceola, IAWHITEBREST AND SOUTH CREEKS OUT OF THEIR BANKS. WATER OVER 255TH ST ALONG WHITEBREST CREEK. CULVERT WASHED OUT. PINE STREET CLOSED DUE TO HIGH WATER. SEVERAL BASEMENTS FLOODED.
Jul 28, 6:40 AM CDTHEAVY RAIN 4.5Murray, IA
Jul 28, 6:59 AM CDTHEAVY RAIN 3.1Promise City, IAFROM KCCI TV VIEWER
Jul 28, 7:01 AM CDTFLASH FLOOD1 N Promise City, IA200TH STREET CLOSED AT CHARITON RIVER. 80TH STREET PASSABLE BUT WITH LIMITED ROAD QUALITY. 2.5 TO 4.00 INCHES OF RAIN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4160 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
4.0
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 280619
FFWDMX
IAC001-007-009-027-039-049-053-073-077-117-121-125-135-175-181-185-
281215-
/O.NEW.KDMX.FF.W.0135.080728T0618Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
118 AM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DALLAS COUNTY IN CENTRAL IOWA...
  WESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  MADISON COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
  WARREN COUNTY IN SOUTH CENTRAL IOWA...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  NORTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
  CARROLL COUNTY IN WEST CENTRAL IOWA...
  SOUTHWESTERN GREENE COUNTY IN WEST CENTRAL IOWA...
  GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 715 AM CDT

* AT 113 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTERSET...STUART...PANORA...MANNING...INDIANOLA...GUTHRIE
  CENTER...GLIDDEN...EARLHAM...DE SOTO...COON RAPIDS...CARROLL AND
  ADEL

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4113 9307 4089 9305 4059 9292
      4058 9361

$$
5 follow-up statements
000 
WGUS73 KDMX 280722
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
221 AM CDT MON JUL 28 2008

IAC001-007-009-027-039-049-053-073-077-117-121-125-135-175-181-185-
281215-
/O.CON.KDMX.FF.W.0135.000000T0000Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-UNION IA-
CLARKE IA-ADAIR IA-CARROLL IA-GREENE IA-GUTHRIE IA-AUDUBON IA-
DALLAS IA-MARION IA-MADISON IA-WARREN IA-
221 AM CDT MON JUL 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
WARREN...MADISON...SOUTHWESTERN MARION...SOUTHERN DALLAS...
NORTHEASTERN AUDUBON...GUTHRIE...SOUTHWESTERN GREENE...CARROLL...
NORTHEASTERN ADAIR...CLARKE...NORTHEASTERN UNION...SOUTHWESTERN
MONROE...LUCAS...WAYNE...WESTERN APPANOOSE AND EASTERN DECATUR
COUNTIES...

AT 218 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FLASH 
FLOODING NEAR THE 47 MILE POST OF INTERSTATE 35 WITH WATER 5 FEET 
DEEP AT THE EXCHANGE.  OFFICERS WERE ON THE WAY AND MAY CLOSE THE 
INTERSTATE AT THAT POINT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...
PANORA...MANNING...GUTHRIE CENTER...GLIDDEN...EARLHAM...DE SOTO...
COON RAPIDS...CARROLL AND ADEL

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4113 9307 4089 9305 4059 9292
      4058 9361

$$
000 
WGUS73 KDMX 280727
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CDT MON JUL 28 2008

IAC001-007-009-027-039-049-053-073-077-117-121-125-135-175-181-185-
281215-
/O.CON.KDMX.FF.W.0135.000000T0000Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-APPANOOSE IA-WAYNE IA-LUCAS IA-MONROE IA-UNION IA-
CLARKE IA-ADAIR IA-CARROLL IA-GREENE IA-GUTHRIE IA-AUDUBON IA-
DALLAS IA-MARION IA-MADISON IA-WARREN IA-
227 AM CDT MON JUL 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
WARREN...MADISON...SOUTHWESTERN MARION...SOUTHERN DALLAS...
NORTHEASTERN AUDUBON...GUTHRIE...SOUTHWESTERN GREENE...CARROLL...
NORTHEASTERN ADAIR...CLARKE...NORTHEASTERN UNION...SOUTHWESTERN
MONROE...LUCAS...WAYNE...WESTERN APPANOOSE AND EASTERN DECATUR
COUNTIES...

AT 218 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FLASH 
FLOODING NEAR THE 47 MILE POST OF INTERSTATE 35 WITH WATER 5 FEET 
DEEP AT THE EXCHANGE.  OFFICERS WERE ON THE WAY AND MAY CLOSE THE 
INTERSTATE AT THAT POINT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...
PANORA...MANNING...GUTHRIE CENTER...GLIDDEN...EARLHAM...DE SOTO...
COON RAPIDS...CARROLL AND ADEL

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4113 9307 4089 9305 4059 9292
      4058 9361

$$
000 
WGUS73 KDMX 280841
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT MON JUL 28 2008

IAC007-135-280850-
/O.CAN.KDMX.FF.W.0135.000000T0000Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-MONROE IA-
340 AM CDT MON JUL 28 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN MONROE
AND WESTERN APPANOOSE COUNTIES...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4114 9311 4059 9310 4058 9361

$$

IAC001-009-027-039-049-053-073-077-117-121-125-175-181-185-281215-
/O.CON.KDMX.FF.W.0135.000000T0000Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-WAYNE IA-LUCAS IA-UNION IA-CLARKE IA-ADAIR IA-CARROLL IA-
GREENE IA-GUTHRIE IA-AUDUBON IA-DALLAS IA-MARION IA-MADISON IA-
WARREN IA-
340 AM CDT MON JUL 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
WARREN...MADISON...SOUTHWESTERN MARION...SOUTHERN DALLAS...
NORTHEASTERN AUDUBON...GUTHRIE...SOUTHWESTERN GREENE...CARROLL...
NORTHEASTERN ADAIR...CLARKE...NORTHEASTERN UNION...LUCAS...WAYNE AND
EASTERN DECATUR COUNTIES...

AT 333 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A FLASH FLOODING 
IN CLARKE COUNTY WITH SHALLOW WATER OVER HIGHWAY 69.  FLASH FLOODING 
WAS ALSO REPORTED AROUND THE TRURO AREA OF MADISON COUNTY WITH WATER 
OVER SOME STREETS.  THE FLASH FLOODING IN THE STUART AREA HAS 
RECEDED FOR THE TIME BEING.  THUNDERSTORM PRODUCING FLASH FLOODING 
WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT FEW HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...
PANORA...MANNING...GUTHRIE CENTER...GLIDDEN...EARLHAM...DE SOTO...
COON RAPIDS...CARROLL AND ADEL

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4114 9311 4059 9310 4058 9361

$$
000 
WGUS73 KDMX 281109
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
606 AM CDT MON JUL 28 2008

IAC001-009-027-039-049-053-073-077-117-121-125-175-181-185-281215-
/O.CON.KDMX.FF.W.0135.000000T0000Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-WAYNE IA-LUCAS IA-UNION IA-CLARKE IA-ADAIR IA-CARROLL IA-
GREENE IA-GUTHRIE IA-AUDUBON IA-DALLAS IA-MARION IA-MADISON IA-
WARREN IA-
606 AM CDT MON JUL 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
WARREN...MADISON...SOUTHWESTERN MARION...SOUTHERN DALLAS...
NORTHEASTERN AUDUBON...GUTHRIE...SOUTHWESTERN GREENE...CARROLL...
NORTHEASTERN ADAIR...CLARKE...NORTHEASTERN UNION...LUCAS...WAYNE AND
EASTERN DECATUR COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES SHOW THAT MUCH OF 
THE WARNED AREA HAS RECEIVED BETWEEN TWO AND FIVE INCHES OF RAIN 
OVERNIGHT.  SOME LOCATIONS IN GUTHRIE COUNTY MAY HAVE RECEIVED SIX 
TO NINE INCHES OF RAIN.  A TRAINED SPOTTER IN GUTHRIE CENTER 
REPORTED 6.72 INCHES OF RAIN EARLY THIS MORNING...AND RADAR 
ESTIMATES SUGGEST THEY WERE NOT IN THE MAXIMUM RAINFALL AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...
PANORA...MANNING...GUTHRIE CENTER...GLIDDEN...EARLHAM...DE SOTO...
COON RAPIDS...CARROLL AND ADEL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4114 9311 4059 9310 4058 9361

$$

SMALL
000 
WGUS73 KDMX 281141
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT MON JUL 28 2008

IAC001-009-027-039-049-053-073-077-117-121-125-175-181-185-281215-
/O.CON.KDMX.FF.W.0135.000000T0000Z-080728T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-WAYNE IA-LUCAS IA-UNION IA-CLARKE IA-ADAIR IA-CARROLL IA-
GREENE IA-GUTHRIE IA-AUDUBON IA-DALLAS IA-MARION IA-MADISON IA-
WARREN IA-
640 AM CDT MON JUL 28 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
WARREN...MADISON...SOUTHWESTERN MARION...SOUTHERN DALLAS...
NORTHEASTERN AUDUBON...GUTHRIE...SOUTHWESTERN GREENE...CARROLL...
NORTHEASTERN ADAIR...CLARKE...NORTHEASTERN UNION...LUCAS...WAYNE AND
EASTERN DECATUR COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES SHOW THAT MUCH OF 
THE WARNED AREA HAS RECEIVED BETWEEN TWO AND FIVE INCHES OF RAIN 
OVERNIGHT.  SOME LOCATIONS IN GUTHRIE COUNTY MAY HAVE RECEIVED SIX 
TO NINE INCHES OF RAIN.  A TRAINED SPOTTER IN GUTHRIE CENTER 
REPORTED 6.72 INCHES OF RAIN EARLY THIS MORNING...AND RADAR 
ESTIMATES SUGGEST THEY WERE NOT IN THE MAXIMUM RAINFALL AREA.

MEDIA REPORTS NOTE THAT LAKE PANORAMA LEVELS HAVE RISEN SO QUICKLY 
THAT BOATS ARE FLOATING AWAY FROM MOORS. PEOPLE WHO OWN BOATS ON THE 
LAKE ARE URGED TO GO OUT AND TIME THEM DOWN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...
PANORA...MANNING...GUTHRIE CENTER...GLIDDEN...EARLHAM...DE SOTO...
COON RAPIDS...CARROLL AND ADEL

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4190 9508 4221 9509 4211 9469 4148 9378
      4149 9364 4114 9311 4059 9310 4058 9361

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 12:45 AM CDT, 33 minutes earlier.

Area forecast discussion, Jul 28, 12:45 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT MON JUL 28 2008

.DISCUSSION...
WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG
TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN
NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND
SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM
WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING
SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR
THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION
ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF
BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF
LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS
CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH
ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH
PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT
MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND.

BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN
EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN
TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE
WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE
FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY
THROUGH SUNDAY.

&&

.AVIATION...28/06Z
FIRST TSTM COMPLEX HAS MOVED OUT WITH NEW LINE OF TSRA FORMING ON
BAROCLINIC BOUNDARY SOUTHEAST INTO CENTRAL TO NORTHWEST AND WEST
CENTRAL IA.  EXPECT TO SEE THIS THRU MUCH OF THE NIGHT WITH WKNG AFT
10Z.  SOME FOG FORMING ARND SNRS SHUD BURN OFF.  ATMOS VERY UNSTABLE
AND WILL LKLY SEE AT LEAST SCT TSRA BY 18Z ALREADY AND A PERIOD OF
MORE WDSPRD ACTIVITY IN THE 22Z-02Z TIMEFRAME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF
COUNTIES.

&&

AVIATION...MS JUL 08
SHORT...MS JUL 08
PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 11:10 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SUN JUL 27 2008

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1110 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE OVERNIGHT.
THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 60
MPH...AND HAIL TO BASEBALL SIZE. AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...
ESPECIALLY OVER SOUTHERN IOWA...WHERE HEAVY RAIN FELL RECENTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

IAZ004>007-015>017-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1110 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM
NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE
WINDS TO 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

KINNEY/REV

In the hours before

Local storm report, Jul 27, 11:47 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             BOXHOLM                 42.17N 94.11W
07/27/2008  E1.75 INCH       BOONE              IA   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZED HAIL IN BOXHOLM AT
            APPROXIMATELY 1115 PM. DELAYED REPORT.

&&

LEE
Local storm report, Jul 27, 11:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             FRASER                  42.13N 93.97W
07/27/2008  E2.75 INCH       BOONE              IA   PUBLIC

            PUBLIC REPORTS BASEBALL SIZE HAIL IN FRASER AT 1130 PM.
            DELAYED REPORT.

&&

LEE
Local storm report, Jul 28, 12:08 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLOOD            ALLEMAN                 41.82N 93.61W
07/27/2008                   POLK               IA   BROADCAST MEDIA

            WATER AXLE DEEP IN ALLEMAN ESTATES ON THE SOUTH SIDE OF
            ALLEMAN. FROM WHO TV.

&&

SMALL
Local storm report, Jul 28, 12:19 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             KNOXVILLE               41.32N 93.10W
07/27/2008  E2.50 INCH       MARION             IA   BROADCAST MEDIA

            NEAR KNOXVILLE HIGH SCHOOL...FROM KCCI TV VIEWER

&&

SMALL
Local storm report, Jul 28, 12:25 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      ALBIA                   41.03N 92.80W
07/28/2008                   MONROE             IA   LAW ENFORCEMENT

            FLASH FLOODING REPORTED AT THE INTERSECTION OF HIGHWAY 5
            AND HIGHWAY 137.

&&

MS JUL 08
Local storm report, Jul 28, 1:15 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
115 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     FLASH FLOOD      INDIANOLA               41.36N 93.57W
07/28/2008                   WARREN             IA   EMERGENCY MNGR

            EVACUATING PORTION OF A TRAILER COURT CAUSED BY BACK UP
            OF SMALL CREEK THAT EMPTIES INTO MIDDLE RIVER.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello47 min
Jul 27, 7:40 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello8 hr
Jul 27, 7:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne10 min
Jul 27, 7:54 PM CDTTornado WarningDMXAppanoose, Lucas, Monroe36 min
Jul 27, 8:00 PM CDTRiver Flood WarningDMXMahaska38 hr
Jul 27, 8:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis33 min
Jul 27, 8:29 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe, Wayne46 min
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose44 hr
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose, Wayne44 hr
Jul 27, 9:14 PM CDTSevere Thunderstorm WarningDMXAppanoose31 min
Jul 27, 10:04 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster41 min
Jul 27, 10:06 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story39 min
Jul 27, 10:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 10:39 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren51 min
Jul 27, 10:56 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe49 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningDMXBoone, Webster40 min
Jul 27, 11:12 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story48 min
Jul 27, 11:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello45 min
Jul 27, 11:20 PM CDTFlash Flood WarningDMXDallas, Jasper, Mahaska, Marion, Polk, Warren4 hr
Jul 27, 11:28 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Warren47 min
Jul 27, 11:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story37 min
Jul 27, 11:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren30 min
Jul 27, 11:54 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe36 min
Jul 27, 11:59 PM CDTFlash Flood WarningDMXBoone, Greene, Story117 min
Jul 28, 12:24 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas38 min
Jul 28, 12:26 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne27 min
Jul 28, 1:06 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison39 min
Jul 28, 1:46 AM CDTTornado WarningDMXAdair, Madison29 min
Jul 28, 2:15 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jul 28, 2:23 AM CDTRiver Flood WarningDMXPolk26 hr
Jul 28, 2:35 AM CDTRiver Flood WarningDMXMahaska, Marion53 hr
Jul 28, 3:03 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur23 min
Jul 28, 4:49 AM CDTTornado WarningDMXCarroll, Crawford41 min
Jul 28, 5:31 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford44 min
Jul 28, 6:03 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac42 min
Jul 28, 6:11 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford49 min
Jul 28, 6:45 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford45 min
Jul 28, 6:47 AM CDTRiver Flood WarningDMXWarren30 hr
Jul 28, 7:13 AM CDTAreal Flood WarningDMXAdair, Appanoose, Clarke, Dallas, Davis, Decatur and 8 more12 hr
Jul 28, 9:27 AM CDTRiver Flood WarningDMXDecatur14 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk43 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Polk29 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXMadison, Warren4 days
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Guthrie19 hr
Jul 28, 1:07 PM CDTRiver Flood WarningDMXMadison, Warren35 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.